Statins, a cholesterol-lowering drug taken by eight million people in the UK, only rarely case muscle pains, a large study conducted by Oxford Population Health has found.
While widely prescribed for protection against heart attacks and strokes, there have been concerns for years that statins could cause muscle pains and weakness. But now, the most comprehensive study of the drugs effects has found that in statins are not the cause of 90% of reported muscle pains.
The study examined 155,000 patients in data taken from 23 large-scale randomised studies from the Cholesterol Treatment Trialists’ Collaboration. In 19 statin versus placebo trials, researchers found that around a quarter of patients reported muscle pains regardless even if they were taking the placebo.
Professor Colin Baigent, joint lead author, said: ‘Our research shows that, for most people taking a statin, any muscle-related symptoms they experience will not in fact be due to the statin itself – and so the potential benefits of statin therapy are likely to outweigh the muscle pain risks.
‘Previous reports that statins are a major cause of muscle pain are likely to have been the result of methodological problems in the studies giving rise to those reports.’
While the trial did find that the drug very slightly increased the risks of muscle pain, about 14 out of 15 reports of muscle symptoms were not attributed to statins in those taking the drug, falling to about 9 in 10 for patients taking a high intensity treatment. This means that statins are not the cause of muscle pain in over 90% of people who report symptoms.
High and low/moderate intensity statin treatments caused a 8% and 3% increases in first reports of muscle pains respectively, but after the first year, low/moderate intensity treatment caused no increase in muscle pains versus control, researchers found
Professor Sir Nilesh Samani, medical director at the British Heart Foundation, which co-funded the study, said the research ‘reinforces the evidence that statins are safe, which should provide reassurance to the many people taking, or considering taking, these lifesaving drugs that have been proven to protect against heart attacks and strokes.
‘However, it also shows how common muscle pain symptoms are. Almost one quarter of patients who participated in the trials reported such symptoms whether they were taking statins or placebo. It is vital that the genuine concerns of people who do experience muscle symptoms are not dismissed and that doctors have continued consultations with these patients to ensure their medication is tailored to work best for them.’
Also responding to the study, Professor Martin Marshall, chair of the Royal College of GPs, said the findings ‘should be reassuring to clinicians and to patients taking or considering taking statins that the risk of muscle pain is low and usually does not outweigh the benefits of statin use’.